0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Longitudinal Study of Antibodies against Thyroid in Patients Undergoing Interferon-α Therapy for HCV Chronic Hepatitis

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Seventy-five patients (50 M, 25 F), affected by chronic hepatitis caused by hepatitis C virus (HCV), without clinically overt thyroid disease, underwent r-interferon (IFN)-α-2a treatment (3-6 MU, 3 times/week) for 12 months. They were tested for thyroid function and for thyroid autoantibodies before (A), 6 (B) and 12 (C) months after the beginning of treatment and after 6 (D) months off therapy. Antithyroglobulin antibodies (Tg-Ab) and TSH were measured by IRMA, antiperoxidase antibodies (TPO-Ab), free T<sub>3</sub> (FT<sub>3</sub>) and free T<sub>4</sub> (FT<sub>4</sub>) by RIA, thyrotropin receptor antibodies (TR-Ab) by RRA. None of the patients showed TR-Ab positivity throughout the study. The number of the patients with one or both antithyroid antibodies progressively increased during treatment (A 10.7%; B 26.7%; C 45.3%) and decreased when off therapy (D 22.7%) with none of them positive for Tg-Ab alone (TPO-Ab 6.7%; Tg-Ab + TPO-Ab 16%). Tg-Ab increased during rIFN (median: A 29.0; B 35.0; C 73.0 U/ml) but decreased when off therapy (D 29.0 U/ml). Instead, TPO-Ab significantly increased throughout the study (A 1.0; B 3.0; C 6.0; D 7.0 U/ml). However, some patients showed for the first time an appearance of antibodies when off therapy. Five patients showed both antibodies and thyroid dysfunction: 2 at B, 2 at C, and 1 at D. Only 1 developed mild transient hyperthyroidism while the other 4 developed hypothyroidism, persistent however only in 1 case. Our study confirms that rIFN-α-2a frequently induces thyroid autoimmunity. TPO-Ab seems more useful than Tg-Ab in monitoring the immunological response. Thyroid dysfunction (especially hypothyroidism and in females), always accompanied with the appearance of thyroid autoantibodies, is often transitory in spite of not discontinued treatment. The pretreatment positivity for Tg-Ab was not associated with the subsequent development of thyroid dysfunction, therefore it cannot be considered a risk factor in IFN-α therapy. Finally, the appearance in some cases of TPO-Ab after stopping treatment suggests that the thyroid surveillance in these patients should be prolonged.

          Related collections

          Author and article information

          Journal
          HRE
          Horm Res Paediatr
          10.1159/issn.1663-2818
          Hormone Research in Paediatrics
          S. Karger AG
          1663-2818
          1663-2826
          1995
          1995
          05 December 2008
          : 44
          : 3
          : 110-114
          Affiliations
          Chairs of aEndocrinology, Second University and bUniversity ‘Federico II; cChair of Internal Medicine; dChair of Medical Statistics, Second University, Faculty of Medicine and Surgery, Naples, Italy
          Article
          184606 Horm Res 1995;44:110–114
          10.1159/000184606
          7590640
          © 1995 S. Karger AG, Basel

          Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

          Page count
          Pages: 5
          Categories
          Original Paper

          Comments

          Comment on this article